Millions of people all over the world are at increased risk of involuntarily overdosing on paracetamol, the most popular painkiller among people. A third of adults are taking paracetamol exceeding than the recommended limit, which can lead to unintentional overdoses and acute liver damage.
According to doctors’ recommendation a maximum daily dose of eight 500mg paracetamol tablets, to be taken no more than two at a time during each four-hour period. A team led by Dr Michael Wolf from at Northwestern University in Chicago looked at the incidence and potential misuse of pain killing drugs containing acetaminophen over and above the probability of overdosing.
They consulted more than five hundred adult patients who were receiving care at outpatient general medicine clinics in Atlanta, Georgia, and Chicago in previous two years. More than half of study participants reported use of some acetaminophen and among those nineteen percent were heavy users who were taking it daily or couples of times a week.
The teams also investigated if these patients were aware of the recommended dosage and were able to self-administer over-the-counter acetaminophen appropriately. This was done by testing if the patients could work out the proper dosing of a single pharmacy medication over a twenty-four hour period and then evaluating the risk of their double-dipping or all together taking two acetaminophen-containing products.
The teams found that about a quarter of the participants were at risk of overdosing on pain killing drugs with the help of single paracetamol product, by exceeding the four limit in a twenty-four hour period. About five percent made severe mistakes by dosing out more than six. Besides, nearly half were at risk of overdosing by double-dipping with two acetaminophen-containing products.
Lead author Dr Wolf stated their findings suggest that majority of people do not recognize or differentiate the active ingredient in over-the-counter pain medicines, nor do they necessarily closely adhere to package or label instructions. Given the incidence of the problem, risk of significant adverse effects, and lack of a learned intermediary, they this to be a serious public health threat requiring urgent attention.
The study was published in the Journal of General Internal Medicine.